Texas, 2021High Wind in Texas, February 16, 2021
February 16, 2021 · NWS MAF · 1 event in 1 county or zone
An upper level trough moving into the central United States caused brief strong winds in the highest elevations of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moving into the central United States caused brief strong winds in the highest elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 16, 5:25 AM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Feb 16, 5:25 AM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
525 AM CST Tue Feb 16 2021
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Local LIFR CIGS reported in the HOB area with -SN starting around
14Z, with a wintry mix at MAF around 15z-16Z. Otherwise have
mostly kept CIGS/VSBY in the MVFR range. West winds will make
attempt to push into CNM/PEQ later this PM.
&&
.PREV DISCUSSION... /issued 439 AM CST Tue Feb 16 2021/
DISCUSSION...
Many locations in our western CWA will finally see temperatures
warm above freezing this afternoon as westerly downslope winds
kick in. However, we are not out of the woods yet w.r.t winter
precipitation across northern portions of the region. After a
bitter cold start to the morning. Another upper level storm system
will dive into the Southern Plains today. The lift assocd with
this system will be primarily focused across northern portions of
our forecast area. Between 15Z-21Z a wintry mix of mainly SN and
IP and some FZRA is expected. A couple of inches of snow will be
possible across the N Permian Basin with a light glaze of ice
along and north of the I- 20 corridor. This precipitation will
accumulate on snow that has already fallen, making road conditions
even more trecherous. A Winter Weather Advisory has been issued
to address these concerns. In addition to the winter weather,
windy conditions are expected across the Guadalupe and Delaware
mountains where a High Wind Warning remains in effect through
early tonight. If we fail to reach freezing in Midland today, it
would be our 6th day in a row with a high temperature below
freezing which is a new record.
A cold front will arrive on the heels of the departing upper trof
early Wednesday with Arctic air filtering back into the CWA. There
could be a brief period of wintry precipitation in the Davis
Mountains early Wednesday, but no accumulations are anticipated.
The cold air mass will stall near the Pecos River valley on
Wednesday afternoon making for a temperature gradient N-S across
the region. A strong upper level jet will arrive late Wednesday
into early Thursday bringing another chance of precipitation to
areas along and south of the Pecos River. Models are most likely
overdoing precipitation, so will reduce PoPs a bit. Thursday will
be the day we could finally see temperatures above freezing in
Midland! A dramatic warmup will occur Friday into this weekend as
zonal flow aloft returns along with a warm westerly sfc winds.
Temperatures in the 60s and 70s sounds pretty nice as we could all
use some relief from the cold at this point.
-Salerno
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 30 18 28 15 / 50 30 10 0
Carlsbad 48 28 43 23 / 30 20 0 20
Dryden 40 30 53 29 / 10 20 10 50
Fort Stockton 47 32 48 20 / 10 40 0 30
Guadalupe Pass 40 28 44 24 / 20 30 10 20
Hobbs 38 21 31 16 / 70 10 0 10
Marfa 56 28 50 23 / 10 30 30 50
Midland Intl Airport 31 22 30 15 / 40 30 0 10
Odessa 32 22 30 15 / 30 30 0 10
Wink 36 26 35 18 / 20 20 0 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Winter Weather Advisory from 8 AM this morning to 5 PM MST this
afternoon for Central Lea County-Northern Lea County.
High Wind Warning until 9 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...Winter Weather Advisory from 9 AM this morning to 6 PM CST this
evening for Andrews-Borden-Dawson-Gaines-Howard-Martin-
Mitchell-Scurry.
High Wind Warning until 9 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&Hazardous weather outlook, Feb 16, 3:48 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
348 AM CST Tue Feb 16 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-171000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
348 AM CST Tue Feb 16 2021 /248 AM MST Tue Feb 16 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect today for parts of Lea County
and the northwest and northern parts of the Permian Basin for a wintry
mix. Snow accumulations up to 2 inches and light ice accumulations
are possible.
Strong winds are expected today in parts of the Guadalupe and
Delaware Mountains. A High Wind Warning is in effect for a few gusts
to near 65 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The probability of widespread hazardous weather is expected.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains Above 7000 Feet
- When
- February 16, 6:38 AM CST to 10:38 AM CST
- Where
- Guadalupe Mountains Above 7000 Feet forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, February 16 to 18, 20211 death · $17 million · 14 events
- Ice Storm in Texas, February 16 to 17, 20211 death · 17 events
- Avalanche in Colorado, February 16, 20211 death · 1 event
- Winter Storm in Texas, February 16 to 17, 2021$7.6 million · 7 events
- Winter Storm in Arkansas, February 16 to 18, 2021$694,000 · 6 events
- Winter Storm in Arkansas, February 16 to 17, 2021$157,000 · 3 events
- Winter Weather in Missouri, February 16 to 17, 202134 events
- Heavy Snow in Oklahoma, February 16 to 17, 202130 events
- Winter Storm in Texas, February 16 to 18, 202120 events
- Cold in Illinois, February 16, 202119 events
- Winter Storm in Oklahoma, February 16 to 17, 202117 events
- Winter Storm in Louisiana, February 16 to 18, 202117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946174.